Ohio, 2016

Damaging Winds in Ohio, June 6, 2016

June 6, 2016 · NWS CLE · 3 events in 2 counties and zones

An area of showers and scattered thunderstorms moved east across Ohio during the evening of June 6. Storms intensified and developed into a line as they reached northeast Ohio producing damaging winds in Geauga and Trumbull Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of showers and scattered thunderstorms moved east across Ohio during the evening of June 6. Storms intensified and developed into a line as they reached northeast Ohio producing damaging winds in Geauga and Trumbull Counties. Ohio Route 88 was closed near Parkman due to downed trees across the road. Numerous trees and powerlines were brought down across northeast Trumbull County, especially from Howland and Cortland northeast to Kinsman and Vernon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 6, 8:31 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 6, 8:31 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
931 PM EDT MON JUN 6 2016

.SYNOPSIS...
A cold front will cross the region this evening. Secondary
troughs will follow for early Tuesday and Wednesday mornings. High
pressure will build across the Great Lakes and Ohio Valley for
Thursday. A warm front will be in the vicinity Thursday and likely
push across the area on Saturday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Storms still staying under severe limits so with nightfall now
setting in and temps cooling threat for severe should last only
another hour at the most. Also helping out is that upper disturbance
providing the forcing for this wave of convection will shift east of
the area over the next few hours. Thus...by 11 pm to midnight...most
of the rain will be east of the cwa. As the upper trough digs into
the area the rest of the night it could trigger some additional shra
but this should be confined to mainly the snowbelt area.

Based on upstream temps/dewpoints and latest most guidance still see
lows mainly in a 55 to 60 range.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
Trough across the Great Lakes will continue to amplify bringing
significantly cooler weather to the region. While we may get
isolated/scattered thunderstorms to develop Tuesday, we are not
expecting them to be severe. Scattered shower activity will
continue for Wednesday too. Secondary troughs will trigger this
and have lake enhancement help as H8 temps dip to below 5C. By
Wednesday afternoon High begins to build in from the west so the
showers chances will be confined to the snowbelt counties. Temps
Tuesday are expected to be in mid/upper 60s and even cooler for
Wednesday.

Thursday will be a recovery day as the high is overhead and the
upper trough pulls away. This puts us in a zone of northwest flow
with a warm front that will be developing across the region.
Thursday may be too soon for any precip chances.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The challenge in the long term part of the forecast is trying to pin
down the best chance of showers and thunderstorms as frontogenesis
occurs over the Great Lakes. Will continue to mention a chance of
thunderstorms starting on Friday but perhaps more likely on Saturday
and Saturday night as the front sags back south as a cold front. The
forecast will remain "chance" versus "likely" given the uncertainty
on the location and timing of the best showers/storms.

The front should be south of the area sometime Sunday and high
pressure is progged to build east across the Great Lakes and eastern
Canada by Monday. Some of the models show a wave of low pressure
overrunning the air mass by Monday night.

The temperature forecast will depend on the amount of clouds and
showers. Still looks as if it will warm up by Saturday with highs
well in the 80s for much of the forecast area. More seasonable air
should filter back into the area early next week.

&&

.AVIATION /00Z Tuesday THROUGH Saturday/...
An area of showers with scattered thunderstorms over northwest Ohio
will move east this evening, approaching CLE towards 0030Z.
MFD/CAK/YNG will be on the southern periphery of this cluster but
will likely be clipped.  Isolated westerly to northwesterly wind
gusts to 30-40 knots are possible with the strongest storms. Brief
reduction to visibilities are also possible but ceilings should
remain VFR. A few of the stronger storms are resulting in wind gusts
to 30-40 knots. The showers will move through in 1-2 hours with just
scattered-broken mid level clouds left to follow. Winds will shift
to the northwest behind the passage of the trough moving through
this evening. Lower clouds will develop towards 12Z with MVFR
ceiling near 2500 feet developing. Ceilings should lift with breezy
northwest winds gusting to 20-25 knots on Tuesday afternoon.

Outlook...Non VFR possible Friday night and Saturday in
showers/thunderstorms.

&&

.MARINE...
Another cold front will drop across Lake Erie early tonight. This
will open the door to some unseasonably cool air. The flow will veer
more northwesterly on Tuesday. The combination of northwest flow and
cool air will make for relatively large waves and wind for this time
of year. Will need a small craft advisory starting Tuesday and
likely continuing through the day Wednesday.

High pressure will build east across the Great Lakes midweek and
should be nearly overhead by Thursday so the lake should quiet down
Wednesday night. Winds should come around from the south or
southeast by Friday. A warm front is expected to develop near Lake
Erie late in the week. There may not be much in the way of sustained
winds but there will eventually be thunderstorms to contend with.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 9 AM Tuesday to 10 PM EDT Wednesday
     for LEZ145>149.
     Small Craft Advisory from 4 AM Tuesday to 4 PM EDT Wednesday
     for LEZ142>144.

&&

SYNOPSIS...Oudeman
NEAR TERM...Adams/Oudeman
SHORT TERM...Oudeman
LONG TERM...Kosarik
AVIATION...KEC
MARINE...Kosarik
Hazardous weather outlook, Jun 6, 1:50 PM EST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
250 PM EDT MON JUN 6 2016

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-071900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
250 PM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AHEAD OF A COLD FRONT. THE MAIN THREAT WILL BE DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 5:10 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
610 PM EDT MON JUN 6 2016

OHZ014-023-PAZ003-062245-
TRUMBULL-ASHTABULA INLAND-CRAWFORD-
610 PM EDT MON JUN 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TRUMBULL...SOUTHERN
ASHTABULA AND SOUTHWESTERN CRAWFORD COUNTIES...

AT 609 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH BLOOMFIELD...OR
13 MILES NORTHWEST OF WARREN...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORTLAND...KINSMAN...NORTH BLOOMFIELD...ORWELL...ANDOVER...LINESVILLE...
WEST FARMINGTON...ADAMSVILLE...PYMATUNING CENTRAL...BRISTOLVILLE...
PYMATUNING NORTH...MECCA...JOHNSTON...CHERRY VALLEY...JAMESTOWN...
ORANGEVILLE AND HARTSTOWN.

BRIEF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LAT...LON 4148 8036 4149 8044 4149 8052 4134 8052
      4131 8100 4154 8100 4168 8037 4149 8035
TIME...MOT...LOC 2209Z 256DEG 37KT 4142 8092

SEFCOVIC
Special weather statement, Jun 6, 5:46 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
646 PM EDT MON JUN 6 2016

OHZ003-006>009-017>019-027>029-036-037-047-070045-
ERIE-RICHLAND-OTTAWA-MORROW-KNOX-HANCOCK-MARION-WYANDOT-HURON-LUCAS-
SANDUSKY-SENECA-CRAWFORD-WOOD-
646 PM EDT MON JUN 6 2016

...A CLUSTER OF SHOWERS AND A FEW STRONG THUNDERSTORMS WILL SPREAD
EAST ACROSS THE INTERSTATE 75 CORRIDOR INTO NORTH CENTRAL OHIO
THROUGH 8 PM.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STRONGER STORMS.

LOCATIONS IMPACTED INCLUDE...
TOLEDO...FINDLAY...MARION...BOWLING GREEN...SANDUSKY...TIFFIN...NORWALK...
FREMONT...FOSTORIA...BUCYRUS...UPPER SANDUSKY...PORT CLINTON...BLUFFTON...
MOUNT GILEAD...KELLEYS ISLAND...PUT-IN-BAY...PERRYSBURG...OREGON...
SYLVANIA AND GALION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4172 8387 4173 8339 4165 8318 4176 8308
      4164 8317 4154 8293 4174 8282 4170 8275
      4157 8277 4163 8267 4157 8276 4144 8255
      4027 8262 4036 8293 4042 8294 4044 8322
      4051 8325 4053 8341 4082 8351 4082 8388
TIME...MOT...LOC 2243Z 180DEG 0KT 4099 8232

ADAMS
Special weather statement, Jun 6, 6:48 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
748 PM EDT MON JUN 6 2016

OHZ009>014-019>023-028>033-089-070145-
ERIE-RICHLAND-TRUMBULL-SUMMIT-PORTAGE-LORAIN-HURON-MAHONING-GEAUGA-
MEDINA-LAKE-CRAWFORD-ASHTABULA INLAND-ASHLAND-WAYNE-ASHTABULA
LAKESHORE-STARK-CUYAHOGA-
748 PM EDT MON JUN 6 2016

...AN AREA OF STRONG THUNDERSTORMS WILL SPREAD EAST ACROSS NORTHERN
OHIO INCLUDING THE CITIES OF LORAIN...CLEVELAND...MEDINA...AKRON AND
PAINESVILLE THROUGH 9 PM.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STRONGER STORMS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4097 8099 4082 8276 4151 8267 4141 8248
      4154 8201 4153 8172 4175 8136 4186 8097
TIME...MOT...LOC 2346Z 239DEG 49KT 4104 8243

ADAMS
Special weather statement, Jun 6, 7:40 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
840 PM EDT MON JUN 6 2016

OHZ030-031-070115-
ASHLAND-WAYNE-
840 PM EDT MON JUN 6 2016

...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND ASHLAND COUNTIES...

AT 840 PM EDT...A STRONG THUNDERSTORM WAS OVER HAYESVILLE...OR 7 MILES
SOUTHEAST OF ASHLAND...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WOOSTER...ASHLAND...ORRVILLE...RITTMAN...DOYLESTOWN...CRESTON...DALTON...
SHREVE...WEST SALEM...HAYESVILLE...POLK...MOUNT EATON...SMITHVILLE...APPLE
CREEK...MARSHALLVILLE...JEROMESVILLE...FREDERICKSBURG...CONGRESS...
ROWSBURG AND MOHICANVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4067 8212 4068 8234 4073 8234 4073 8237
      4074 8238 4098 8222 4097 8166 4067 8166
TIME...MOT...LOC 0040Z 273DEG 35KT 4079 8222

SEFCOVIC
Special weather statement, Jun 6, 8:30 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
930 PM EDT MON JUN 6 2016

OHZ021-022-031-032-038-070215-
SUMMIT-PORTAGE-WAYNE-HOLMES-STARK-
930 PM EDT MON JUN 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUMMIT...
EASTERN HOLMES...SOUTHERN PORTAGE...SOUTHEASTERN WAYNE AND STARK
COUNTIES...

AT 929 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM MOGADORE TO NEAR MILLERSBURG...AND MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AKRON...CANTON...MILLERSBURG...MASSILLON...GREEN...ALLIANCE...TALLMADGE...
NORTH CANTON...LOUISVILLE...BERLIN...MOGADORE...WALNUT CREEK...MINERVA...
HARTVILLE...BREWSTER...NAVARRE...DALTON...WAYNESBURG...EAST SPARTA AND
KILLBUCK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4046 8204 4111 8147 4111 8100 4099 8100
      4099 8109 4073 8109 4072 8123 4065 8124
      4066 8146 4063 8167 4044 8167
TIME...MOT...LOC 0129Z 273DEG 32KT 4105 8144 4058 8186

SEFCOVIC
Special weather statement, Jun 6, 8:30 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
930 PM EDT MON JUN 6 2016

OHZ014-023-033-089-070215-
TRUMBULL-ASHTABULA INLAND-MAHONING-ASHTABULA LAKESHORE-
930 PM EDT MON JUN 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MAHONING...TRUMBULL AND
ASHTABULA COUNTIES...

AT 929 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR GENEVA TO ALLIANCE...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THESE STORMS. THESE
STORMS WILL ALSO PRODUCE BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
YOUNGSTOWN...WARREN...ASHTABULA...CONNEAUT...SALEM...COLUMBIANA...
JEFFERSON...BOARDMAN...NILES...CAMPBELL...HUBBARD...CANFIELD...CORTLAND...
GENEVA...NEWTON FALLS...SEBRING...LORDSTOWN...KINSMAN...NORTH BLOOMFIELD
AND ORWELL.

LAT...LON 4090 8053 4090 8082 4093 8084 4093 8089
      4090 8090 4090 8108 4099 8109 4099 8100
      4181 8100 4192 8052
TIME...MOT...LOC 0129Z 263DEG 40KT 4174 8088 4093 8113

CLARK

The radar

The Cleveland radar (KCLE), 67 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Geauga

When
June 6, 8:36 PM EST
Where
Geauga County, 0.52 mi E of Parkman
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
State Official
Coordinates
41.370, -81.060

Dispatch reported trees and power lines down in the southeast portion of the County. Ohio Route 88 was closed near Parkman due to downed trees.

Thunderstorm Wind, Trumbull

When
June 6, 8:55 PM EST
Where
Trumbull County, 1.61 mi N of Howland Corners to 0.52 mi E of Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
41.253, -80.754

Dispatch reported numerous trees down across Trumbull County, with most reports from the Howland and Cortland areas.

Thunderstorm Wind, Trumbull

When
June 6, 9:07 PM EST
Where
Trumbull County, 0.83 mi ENE of Vernon to 2.85 mi NNE of Kinsman
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
41.385, -80.566

The fire department reported tree damage across much of Kinsman and Vernon Townships between the Ashtabula County line south to the intersection of Ohio Route 7 and Route 88 in northeast Trumbull County. At least a dozen trees are down and many power lines down including some lines on cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641708, 641709, 641710.